Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 241, NWS Twin Cities, MN

August 3, 20224 counties in Minnesota; Pierce County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 3, 2022, 12:29 AM CDT for 4 counties in Minnesota; Pierce County, Saint Croix County, Wisconsin. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2022, 12:29 AM CDT (05:29 UTC)
Expired
Aug 3, 2022, 1:15 AM CDT
In force
46 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dakota County, MN, Goodhue County, MN, Ramsey County, MN, Washington County, MN, Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 56 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 12:30 AM CDTTSTM WND DMGLittle Canada, MNTREES DOWN IN A MOBILE HOME PARK. TIME ESTIMATED.
Aug 3, 12:31 AM CDTTSTM WND DMG2 Ene St. Paul, MNSOME TREE DAMAGE IN THE DAYTONS BLUFF AREA. TIME ESTIMATED.
Aug 3, 12:33 AM CDTTSTM WND DMGVadnais Heights, MNTREES AND TREE BRANCHES DOWN. TIME ESTIMATED.
Aug 3, 12:45 AM CDTTSTM WND GST 626 E Miesville, MNMNDOT WIND SENSOR NEAR RED WING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 10:30 PM CDTSevere Thunderstorm WatchSPC3 hr
Aug 2, 8:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5443 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
5.3
Supercell composite
30.8

Open this sounding in Storm Lab

The text

As transmitted.

570 
WUUS53 KMPX 030529
SVRMPX
MNC037-049-123-163-WIC093-109-030615-
/O.NEW.KMPX.SV.W.0241.220803T0529Z-220803T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1229 AM CDT Wed Aug 3 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Central Dakota County in east central Minnesota...
  Northeastern Goodhue County in southeastern Minnesota...
  Washington County in east central Minnesota...
  Ramsey County in east central Minnesota...
  Pierce County in west central Wisconsin...
  Southwestern St. Croix County in west central Wisconsin...

* Until 115 AM CDT.

* At 1229 AM CDT, severe thunderstorms were located along a line
  extending from near Columbia Heights to St. Paul Park to 5 miles
  southeast of Rosemount, moving east at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Cottage Grove and Hastings around 1235 AM CDT.
  Oakdale and Prescott around 1240 AM CDT.
  Woodbury and Mahtomedi around 1245 AM CDT.

Other locations in the path of these severe thunderstorms include
River Falls, Stillwater, Lake Elmo, Bayport, Afton, Hudson, North
Hudson, Ellsworth, Bay City, Somerset and Roberts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4489 9318 4508 9323 4515 9268 4484 9235
      4456 9232 4455 9303
TIME...MOT...LOC 0529Z 269DEG 50KT 4502 9324 4485 9302 4468 9299 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
2 follow-up statements
490 
WWUS53 KMPX 030545
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1245 AM CDT Wed Aug 3 2022

MNC037-049-123-163-WIC093-109-030615-
/O.CON.KMPX.SV.W.0241.000000T0000Z-220803T0615Z/
Dakota MN-Goodhue MN-Washington MN-Ramsey MN-Pierce WI-St. Croix WI-
1245 AM CDT Wed Aug 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHEASTERN DAKOTA...NORTHEASTERN GOODHUE...SOUTHERN
WASHINGTON...SOUTHEASTERN RAMSEY...PIERCE AND SOUTHWESTERN ST. CROIX
COUNTIES...

At 1245 AM CDT, severe thunderstorms were located along a line
extending from near Lake Elmo to near River Falls to Welch, moving
east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Red Wing, River Falls, Bay City and Roberts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4478 9293 4497 9307 4509 9262 4484 9235
      4456 9232 4455 9289
TIME...MOT...LOC 0545Z 265DEG 51KT 4497 9285 4483 9270 4457 9266 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
221 
WWUS53 KMPX 030606
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
106 AM CDT Wed Aug 3 2022

MNC037-049-123-163-030616-
/O.CAN.KMPX.SV.W.0241.000000T0000Z-220803T0615Z/
Dakota MN-Goodhue MN-Washington MN-Ramsey MN-
106 AM CDT Wed Aug 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAKOTA...
NORTHEASTERN GOODHUE...SOUTHERN WASHINGTON AND SOUTHEASTERN RAMSEY
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Wisconsin.

LAT...LON 4476 9261 4487 9268 4495 9248 4484 9235
      4460 9233 4457 9254
TIME...MOT...LOC 0606Z 269DEG 53KT 4497 9241 4483 9226 4457 9222 

$$

WIC093-109-030615-
/O.CON.KMPX.SV.W.0241.000000T0000Z-220803T0615Z/
Pierce WI-St. Croix WI-
106 AM CDT Wed Aug 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR CENTRAL PIERCE AND SOUTH CENTRAL ST. CROIX COUNTIES...

At 106 AM CDT, severe thunderstorms were located along a line
extending from Baldwin to 6 miles northwest of Elmwood to near Plum
City, moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
River Falls, Ellsworth, Bay City, El Paso, Beldenville, Red Wing
Airport, Martel, Esdaile and Hager City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4476 9261 4487 9268 4495 9248 4484 9235
      4460 9233 4457 9254
TIME...MOT...LOC 0606Z 269DEG 53KT 4497 9241 4483 9226 4457 9222 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:34 PM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, Aug 2, 6:34 PM CDT, 5 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
634 PM CDT Tue Aug 2 2022

.UPDATE...
Issued at 336 PM CDT Tue Aug 2 2022

3 PM observations came in and heat indices increased several degrees
across southern Minnesota, now ranging from 105 to 110 in many
cases. Dew points are not mixing out, despite rising temperatures.
The compounded effect has allowed the jump in heat indices into the
warning range across most of southern Minnesota, thus the warning has
been expanded.

&&

.DISCUSSION...(This evening through Tuesday)
Issued at 247 PM CDT Tue Aug 2 2022

KEY MESSAGES: (optional)

- Heat index values of 100-105 into this evening

- Scattered thunderstorms expected tonight, some of which may be
  severe.

TODAY/TONIGHT:
The forecast for excessive heat remains on track as wide spread heat
index values of 100-105 are already present across much of the areas
under an Excessive Heat Warning/Heat Advisory. A few sites with
values above 110 can't be ruled out where dew points locally rise
into the upper 70s. Thunderstorm this afternoon is expected to
continue to remain limited to far northern Minnesota and Wisconsin,
as 700 mb temperatures around 14C maintain a strong cap over central
Minnesota and points south. There is a very low (~10%) chance of a
few isolated thunderstorms breaking the cap late this afternoon and
evening across western Wisconsin where the cap is weaker. A
conditional severe weather threat exists IF any storms can fire over
western Wisconsin, with very large hail and damaging wind gusts the
potential hazards. Better chances for showers and thunderstorms come
late tonight through the overnight hours, when stronger forcing aloft
arrives from the west. These overnight storms will most likely remain
elevated, meaning they will not be able to tap into the favorable
surface-based environment for severe weather. However, enough mid-
level CAPE and shear is present to possible generate a few stronger
clusters of storms, and maybe a few isolated instances of hail and
gusty winds overnight. Rainfall amounts will be very spotty owing to
the isolated to scattered nature of any storm tonight. Localized
rainfall amounts in excess of 1" are possible wherever thunderstorms
occur, but most other areas will likely see either less than 0.1" or
nothing at all.

WEDNESDAY-FRIDAY:
Northwest flow develops Wednesday behind a front which will lead to
drier dewpoints and cooler temperatures, although highs will likely
still end up in the mid to upper 80s across much of eastern Minnesota
and western Wisconsin. Southerly flow returns Thursday, but
temperatures won't really peak until Friday when the thermal ridge
axis moves overhead. Highs on Thursday will mostly remain in the mid
to upper 80s, but widespread low to mid 90s look likely Friday
afternoon. If dew point values can reach the upper 60s to low 70s,
Heat Advisories may be needed for portions of the area.

THIS WEEKEND:
A cold front will move through the Upper Midwest during the late
Friday to Sunday timeframe, with deterministic models and ensemble
still exhibiting quite a bit of spread regarding its timing. Showers
and thunderstorms are likely with the frontal passage, and the entire
area looks to have at least a decent chance for beneficial rainfall
amounts of half an inch or more. Daily temepratures will depend on
the timing of the front and precipitation. The NBM averaged values
show high temperatures in the 70s to low 80s, but a day or two of
below-normal temperatures is possible with cloudy skies during the
afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 634 PM CDT Tue Aug 2 2022

VFR this evening with mid level clouds increasing from the
northwest. TSRA are beginning to develop over SD, which should expand
in coverage later this evening heading into western MN. A gradual
weakening trend is anticipated overnight as activity reaches eastern
MN and WI. Gusty northwest winds and clear skies for Wednesday.

KMSP...Best chance for TSRA remains in the 07-10Z range.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind SE 5-10 kts.
Fri...VFR. Wind S 10-15G25 kts.
Sat...VFR. Wind W 5-10 kts becoming NW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Excessive Heat Warning until 9 PM CDT this evening for Anoka-Blue
     Earth-Brown-Carver-Chippewa-Dakota-Faribault-Hennepin-
     Kandiyohi-Lac Qui Parle-Le Sueur-Martin-McLeod-Meeker-Nicollet-
     Ramsey-Redwood-Renville-Rice-Scott-Sibley-Waseca-Washington-
     Watonwan-Wright-Yellow Medicine.

     Heat Advisory until 9 PM CDT this evening for Benton-Chisago-
     Douglas-Freeborn-Goodhue-Isanti-Pope-Sherburne-Stearns-Steele-
     Stevens-Swift.

WI...None.
&&

UPDATE...Borghoff
DISCUSSION...ETA
AVIATION...Borghoff
Hazardous weather outlook, Aug 2, 9:00 PM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
900 PM CDT Tue Aug 2 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
040200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
900 PM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight. A few storms may be
severe. The main hazards are large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

Borghoff

In the hours before

Special weather statement, Aug 2, 11:35 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1135 PM CDT Tue Aug 2 2022

WIC017-107-030600-
Rusk-Chippewa-
1135 PM CDT Tue Aug 2 2022

...SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Rusk...Chippewa...

* Until 100 AM CDT.

* At 1131 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause small stream flooding in the area.
  1.5 to 2 inches of rain have fallen.

* Some locations that will experience minor flooding include...
  Ladysmith, Bruce, Hawkins, Weyerhaeuser, Sheldon, Tony, Conrath,
  Glen Flora, Ingram, Rusk County Airport and Island Lake.

Additional rainfall of 1 inch is expected over the area. This
additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4538 9092 4524 9093 4535 9154 4556 9154
      4551 9068 4538 9068

BPH
Local storm report, Aug 2, 11:39 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1139 PM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND DMG     1 WSW HUTCHINSON        44.89N 94.38W
08/02/2022                   MCLEOD             MN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED SEVERAL TREE
            BRANCHES LARGER THAN 6 INCHES DIAMETER DOWN.

&&

RMD
Local storm report, Aug 2, 11:52 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1152 PM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     HUTCHINSON              44.89N 94.37W
08/02/2022                   MCLEOD             MN   PUBLIC

            PHOTOS ON SOCIAL MEDIA OF MEDIUM TO LARGE
            LIMBS DOWN ON ROADWAY. TIME ESTIMATED BY
            RADAR.

&&

RMD
Local storm report, Aug 2, 11:54 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1154 PM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     TSTM WND DMG     NORWOOD/YOUNG AMERICA   44.78N 93.92W
08/02/2022                   CARVER             MN   PUBLIC

            FULL SIZE TREES DOWN REPORTED ON SOCIAL
            MEDIA IN NORWOOD YOUNG AMERICA.

&&

RMD
Local storm report, Aug 3, 12:05 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1205 AM CDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     TSTM WND GST     2 NNE GIBBON            44.56N 94.51W
08/02/2022  M57 MPH          SIBLEY             MN   MESONET

            MESONET STATION FW7771 GIBBON.

&&
Local storm report, Aug 3, 12:18 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1218 AM CDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND GST     2 SW EDEN PRAIRIE       44.83N 93.47W
08/03/2022  M55 MPH          HENNEPIN           MN   ASOS

            ASOS STATION KFCM EDEN PRAIRIE AP.

&&

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:24 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine66 min
Aug 2, 10:13 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXChippewa, Lac qui Parle, Redwood, Renville, Yellow Medicine47 min
Aug 2, 10:53 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXKandiyohi, McLeod, Meeker, Redwood, Renville, Sibley52 min
Aug 2, 11:27 PM CDTSevere Thunderstorm Warning Destructive damage threatMPXCarver, Hennepin, McLeod, Sibley, Wright48 min
Aug 2, 11:52 PM CDTSevere Thunderstorm WarningMPXAnoka, Dakota, Hennepin, Ramsey, Scott38 min
Aug 2, 9:47 PM CDTSevere Thunderstorm WarningMPXBarron, Polk, Rusk43 min
Aug 2, 10:09 PM CDTSevere Thunderstorm WarningMPXRusk36 min
Aug 2, 10:31 PM CDTSpecial Weather StatementMPXBarron, Rusk44 min
Aug 2, 11:17 PM CDTSpecial Weather StatementMPXChippewa, Rusk43 min
Aug 2, 11:35 PM CDTSpecial Weather StatementMPXRusk85 min
Aug 3, 1:05 AM CDTSevere Thunderstorm WarningMPXDunn, Pierce, Saint Croix40 min
Aug 3, 1:39 AM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire56 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.